September 18, 2013
Depression Medications Don’t Cause Bone Loss in Middle-Aged Women

Minneapolis, MN—Because of osteoporosis risks, bone loss caused by antidepressant medications could be an issue of great concern for middle-aged women.

New research, however, could put some of those worries to rest.

Despite the suggestion of a role for serotonin in the regulation of bone metabolism, a recent study published online by the Journal of Clinical Endocrinology and Metabolism. found no adverse effect on bone loss from use of selective serotonin reuptake inhibitors (SSRIs) or tricyclic antidepressants (TCAs) compared to nonusers.

“In this cohort of middle-aged women,” the authors write, “use of SSRIs and TCAs was not associated with an increased rate of bone loss at the spine, total hip, or femoral neck.”

The prospective cohort study at five clinical centers in the United States, led by researchers from the University of Minnesota, involved 1,972 women, aged 42 years and older, enrolled in the Study of Women's Health Across the Nation (SWAN).

For the primary outcome, bone mineral density (BMD) was measured annually over 6 years, using dual-energy x-ray absorptiometry, for the lumbar spine, total hip, and femoral neck.

With bone mineral density compared among 311 new users of SSRIs, 71 new users of TCAs, and 1,590 nonusers, mean lumbar spine BMD decreased on average 0.68% per year in nonusers, 0.63% per year in SSRI users (P = .37 for comparison to nonusers), and 0.40% per year in TCA users (P = .16 for comparison to nonusers).

No evidence that SSRI or TCA users had an increased rate of bone loss compared with nonusers also was found with total hip and femoral neck measurements. Results were similar in subgroups of women stratified by the Center for Epidemiologic Studies Depression Scale (<16 vs. ≥16).

Potential confounders, including age, race, body mass index, menopausal status, and hormone therapy use, were adjusted for the study.

“Although initiating pharmacological therapy always requires careful balance of potential risks and benefits of the treatment, these results suggest that SSRIs and TCAs do not appear to have adverse effects on BMD in women in this age group,” the authors conclude.

U.S. Pharmacist Social Connect